Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 152, NWS Wichita, KS

May 28, 2011Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2011, 3:42 AM CDT for Butler County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2011, 3:42 AM CDT (08:42 UTC)
Expired
May 28, 2011, 4:30 AM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:59 AM CDTHAIL 0.757 N El Dorado, KS7.5 MILES NORTH OF ELDORADO ON HWY 77.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS53 KICT 280842
SVRICT
KSC015-280930-
/O.NEW.KICT.SV.W.0152.110528T0842Z-110528T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 430 AM CDT

* AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR POTWIN...OR 6 MILES EAST OF WHITEWATER...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3798 9716 3802 9715 3809 9692 3809 9652
      3792 9652 3790 9653 3784 9711
TIME...MOT...LOC 0842Z 253DEG 25KT 3796 9700
WIND...HAIL 60MPH 1.00IN

$$

BILLINGS
3 follow-up statements
389 
WWUS53 KICT 280857
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
357 AM CDT SAT MAY 28 2011

KSC015-280930-
/O.CON.KICT.SV.W.0152.000000T0000Z-110528T0930Z/
BUTLER KS-
357 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BUTLER COUNTY UNTIL 430 AM CDT...

AT 356 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF BURNS...OR 12 MILES NORTH OF EL DORADO...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3798 9716 3802 9715 3809 9692 3809 9652
      3792 9652 3790 9653 3784 9711
TIME...MOT...LOC 0857Z 253DEG 25KT 3799 9687
WIND...HAIL 60MPH 1.75IN

$$

BILLINGS
779 
WWUS53 KICT 280906
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
406 AM CDT SAT MAY 28 2011

KSC015-280930-
/O.CON.KICT.SV.W.0152.000000T0000Z-110528T0930Z/
BUTLER KS-
406 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUTLER COUNTY UNTIL 430 AM CDT...

AT 405 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF EL DORADO...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3809 9692 3808 9652 3792 9652 3790 9653
      3786 9693 3786 9694
TIME...MOT...LOC 0907Z 270DEG 24KT 3796 9676
WIND...HAIL 60MPH 1.75IN

$$

BILLINGS
939 
WWUS53 KICT 280918
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT SAT MAY 28 2011

KSC015-280930-
/O.CON.KICT.SV.W.0152.000000T0000Z-110528T0930Z/
BUTLER KS-
418 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUTLER COUNTY UNTIL 430 AM CDT...

AT 414 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
NORTHEAST OF EL DORADO...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3809 9677 3809 9666 3808 9652 3792 9652
      3790 9653 3787 9678 3788 9679
TIME...MOT...LOC 0918Z 270DEG 24KT 3796 9667
WIND...HAIL 60MPH 1.75IN

$$

BILLINGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:43 AM CDT, 59 minutes earlier.

Area forecast discussion, May 28, 2:43 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT SAT MAY 28 2011

.DISCUSSION...
MAIN FORECAST CONCERNS: SMALL THUNDERSTORM CHANCES OVER THE NEXT FEW
DAYS...STRONG/GUSTY WINDS SUNDAY-MONDAY.

TODAY-MONDAY:
MOISTURE TRANSPORT/ISENTROPIC LIFT ON NOSE OF S-SWRLY 40-45 KT
LOW-LEVEL JET HAS LEAD TO SCATTERED ELEVATED THUNDERSTORMS IN
SOUTH CENTRAL/SOUTHEAST KS EARLY THIS MORNING. ISOLATED HAIL UP TO
QUARTER SIZE WOULD BE THE MAIN THREAT. ACTIVITY SHOULD SHIFT NEWD
OUT OF SERN KS MID-LATE MORNING AS MID-LEVEL TEMPERATURES INCREASE
FROM THE SW. THE UPPER LOW OVER THE DAKOTAS WILL LIFT INTO SOUTH
CENTRAL CANADA BY TONIGHT. THIS WILL ALLOW A WARM FRONT TO
GRADUALLY LIFT NORTHWARD...REACHING NORTHWEST OK INTO SOUTHEAST KS
BY LATE THIS PM...AND I-70 BY 12Z SUNDAY. WARMEST TEMPERATURES
TODAY WILL BE SOUTH OF HIGHWAY 400...WITH COOLER READINGS IN
CENTRAL KS. EVEN THOUGH DEWPOINTS WILL REACH INTO THE MID-UPPER
60S IN THE SOUTH...ELEVATED MIXED LAYER SHOULD INHIBIT SURFACE-
BASED STORMS THIS AFTERNOON IN OUR AREA. A STRONGER LOW-LEVEL JET
IS PROGGED TO DEVELOP TONIGHT AHEAD OF NEXT UPSTREAM UPPER LOW
DIGGING INTO THE SOUTHWEST. BEST 850 CONVERGENCE IS PROGGED IN
CENTRAL KS WHERE WE WILL MAINTAIN SOME LOW THUNDERSTORM
CHANCES...HOWEVER TEMPERATURES AT 700 MB WILL BE INCREASING TO +14
C OVERNIGHT SO ANY STORMS COULD END UP FORMING TO THE NORTH OF
CENTRAL KS. THE FRONT WILL LIFT NORTHWARD SUNDAY. STRONG/GUSTY
SOUTHERLY WINDS AND VERY WARM TEMPERATURES WILL DEVELOP SUNDAY
INTO MONDAY WITH OUR AREA IN THE WARM SECTOR...AND THE UPPER LOW
MOVING INTO THE CENTRAL/SOUTHERN ROCKIES. THE PROGGED PRESSURE
GRADIENT AND 850 WINDS OF 40-45 KT ON SUNDAY...SUGGEST PORTIONS OF
CENTRAL/SOUTH CENTRAL KS COULD RECEIVE MARGINAL WIND ADVISORY
CRITERIA BY PM. THE BOUNDARY LAYER-850 WIND SPEEDS INCREASE A BIT
FURTHER MONDAY...WHICH WILL LIKELY LEAD TO WIDESPREAD WIND
ADVISORY CONDITIONS. WILL MAINTAIN SOME LOW THUNDERSTORM CHANCES
MAINLY NORTHWEST OF THE KS TURNPIKE FROM LATE MONDAY INTO MONDAY
NIGHT. ISOLATED SEVERE STORMS COULD DEVELOP ALONG DRYLINE MON PM
ALTHOUGH STILL DECENT CAPPING (45-50 J/KG CINH) TO OVERCOME. MORE
LIKELY SCENARIO IS FOR STORMS TO FORM AS THE PACIFIC COLD FRONT
OVERTAKES THE DRYLINE IN CENTRAL KS MONDAY EVENING...STRONGLY
INCREASING THE CONVERGENCE.

TUESDAY-FRIDAY:
SMALL THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO TUESDAY NIGHT
ALONG/N OF REMNANT FRONTAL BOUNDARY OVER SOUTHERN KS. OTHERWISE
MEDIUM RANGE MODELS ARE CONSISTENT IN SHOWING AN UPPER RIDGE
DEVELOPING OVER THE CENTRAL/SOUTHERN PLAINS WEDNESDAY THROUGH
FRIDAY. THIS SUGGESTS DRY CONDITIONS WITH SUMMER-LIKE TEMPERATURES.

JMC

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
GRADUALLY INCREASING E/NE FLOW WILL PRESENT PROBLEMS FOR MOST AREAS
LATE TONIGHT/EARLY SAT MORNING...ESPECIALLY OVER SC & SE KS WHERE A
STATIONARY FRONT MAY LURK ACROSS NRN OK. THE PRIMARY PROBLEM NOW IS
AREAL EXTENT OF TSRA THAT'LL DEVELOP ~10Z OVER SE KS WHERE CLOSEST TO
DEVELOPING WARM FRONT THAT'LL LIFT N/NW OVER THE AREA AT THAT TIME.
AMPLE LWR-DECK MOISTURE POOLING ALONG THE FRONT WILL PROMOTE MVFR CIG
DEVELOPMENT OVER KCNU BY 15Z WITH CIGS SLOWLY LIFTING 15Z-18Z. STILL
A CHANCE FOR 4-5SM BR TO DEVELOP OVER CNTRL KS FROM 09Z-14Z. FROM 18Z
ONWARD MOST AREAS WILL BE IN VFR STATUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  68  94  73 /  30  10  10  10
HUTCHINSON      80  66  93  72 /  30  20  10  10
NEWTON          80  67  89  72 /  40  20  10  10
ELDORADO        82  68  88  72 /  40  20  10  10
WINFIELD-KWLD   86  68  89  73 /  20  10  10  10
RUSSELL         75  60  88  71 /  10  40  10  10
GREAT BEND      77  61  92  73 /  10  20  10  10
SALINA          76  64  88  71 /  30  30  10  10
MCPHERSON       78  65  93  71 /  30  20  10  10
COFFEYVILLE     85  68  88  71 /  40  10  10  10
CHANUTE         83  68  87  71 /  50  20  10  10
IOLA            82  68  87  71 /  60  20  10  10
PARSONS-KPPF    85  69  88  71 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 4:04 PM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT FRI MAY 27 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY ACROSS
SOUTHEAST KANSAS INTO THE FLINT HILLS. A FEW SEVERE STORMS WILL BE
POSSIBLE WITH THE STRONGER STORMS PRODUCING HAIL TO THE SIZE OF GOLF
BALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT MAINLY
ACROSS CENTRAL KANSAS. A FEW SEVERE STORMS COULD PRODUCE LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND AGAIN MONDAY
AFTERNOON INTO MONDAY EVENING FOR LOCATIONS WEST OF INTERSTATE 135.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS SOUTHEAST KANSAS
INTO THE FLINT HILLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/LAWSON

In the hours before

Special weather statement, May 28, 3:28 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT SAT MAY 28 2011

KSZ069-280900-
BUTLER-
328 AM CDT SAT MAY 28 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITEWATER...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:02 AM CDTSevere Thunderstorm WarningICTKingman, Reno43 min
May 28, 4:27 AM CDTSevere Thunderstorm WarningICTButler, Greenwood48 min
May 28, 4:45 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick45 min
May 28, 5:13 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson32 min
May 28, 3:31 PM CDTHigh Wind WatchICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more37 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.